Arizona, 2011

Flash Flooding and Damaging Wind in Arizona, August 16, 2011

August 16, 2011 · NWS TWC · 4 events in 1 county or zone

Abundant moisture and a mesoscale convective vortex from overnight storms in Sonora, Mexico were the focus for thunderstorm development. Some of the storms produced strong winds and heavy rainfall, including a microburst in Marana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$275,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Abundant moisture and a mesoscale convective vortex from overnight storms in Sonora, Mexico were the focus for thunderstorm development. Some of the storms produced strong winds and heavy rainfall, including a microburst in Marana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 16, 2:10 PM MST, 2 hours earlier.

Area forecast discussion, Aug 16, 2:10 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST TUE AUG 16 2011

.SYNOPSIS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO EARLY NEXT WEEK ALONG WITH SEASONABLE DAYTIME
TEMPERATURES.

&&

.DISCUSSION...WEAK MID-LEVEL LOW PRESSURE SYSTEM OVER NWRN SONORA
WILL MOVE NWWD INTO FAR SWRN AZ TONIGHT...THEN SYSTEM IS PROGGED TO
MOVE INTO SRN NEVADA BY THUR MORNING. AMPLE MOISTURE TO JUSTIFY
SCATTERED SHOWERS/TSTMS ACROSS SE AZ THIS EVENING. THE BEST CHANCE
OF PRECIP THIS EVENING SHOULD BE FROM TUCSON SWD-SWWD...AND FROM THE
WHITE MOUNTAINS WWD INTO SE PINAL COUNTY. AFTER MIDNIGHT...CHANCE-
CATEGORY POPS FOR WRN PIMA COUNTY...THE TOHONO OODHAM NATION...AND
SOUTH-CENTRAL PINAL COUNTY. WILL MAINTAIN A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS ELSEWHERE.

WED...AT THIS TIME APPEARS THAT SOME SUBSIDENCE WILL OCCUR BEHIND
THE AFOREMENTIONED LOW PRESSURE SYSTEM. THUS WILL OPT FOR A SLIGHT
CHANCE OF SHOWERS/TSTMS FROM TUCSON WWD...AND CHANCE-CATEGORY POPS
ACROSS THE HIGHER TERRAIN EAST OF TUCSON.

THUR-TUE...HIGH PRESSURE ALOFT PROGGED VIA THE 16/12Z GFS/ECMWF TO
BE CENTERED OVER NEW MEXICO/WEST TEXAS. MEANWHILE...SHORTWAVE
TROUGH TO APPROACH THE CALIFORNIA COAST THIS WEEKEND. AMPLE MOISTURE
BETWEEN THE HIGH PRESSURE SYSTEM TO THE EAST AND THE TROUGH ALONG
THE WEST COAST WILL MAINTAIN ISOLATED TO SCATTERED SHOWERS/TSTMS.
DAYTIME TEMPS TO AVERAGE ABOUT 2-3 DEGS F OR SO OF NORMAL.

&&

.AVIATION...EXPECT SCT TSRA/SHRA THRU 17/12Z THEN ISOLD-SCT TSRA/
SHRA WILL OCCUR WEDNESDAY. MVFR CIGS/VSBYS AND WIND GUSTS TO 45 KTS
WITH STRONGER TSRA. OTHERWISE...SCT-BKN CLOUDS WITH BASES AT 6-10K
FT AGL AND SURFACE WIND MAINLY LESS THAN 10 KTS THRU WEDNESDAY
AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS INTO
EARLY NEXT WEEK. NORMAL DIURNAL WIND TRENDS WILL OCCUR...EXCEPT
STRONG AND GUSTY WINDS WILL PREVAIL NEAR THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 16, 7:38 AM MST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
738 AM MST TUE AUG 16 2011

AZZ503-504-506>515-170600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
738 AM MST TUE AUG 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE MAIN
THREATS WILL BE LOCALLY HEAVY RAINFALL AND WIND GUSTS OF 40 TO 50
MPH WITH THE STRONGER THUNDERSTORMS. PLEASE NOTE THAT EVEN
MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH MONDAY.
THE MAIN THREATS WILL BE LOCALLY HEAVY RAIN AND GUSTY WINDS OVER
50 MPH. ALSO... EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS
COULD RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-505-170600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
738 AM MST TUE AUG 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE MAIN
THREATS WILL BE LOCALLY HEAVY RAINFALL AND WIND GUSTS OF 40 TO 50
MPH WITH THE STRONGER THUNDERSTORMS. PLEASE NOTE THAT EVEN
MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WEDNESDAY THROUGH MONDAY. THE MAIN THREATS WILL BE
LOCALLY HEAVY RAIN AND GUSTY WINDS OVER 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The Tucson radar (KEMX), 64 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Pima

When
August 16, 4:10 PM MST
Where
Pima County, 1.15 mi SE of Cortaro
Injuries
0 direct, 1 indirect
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
32.338, -111.067

Heavy rainfall resulted in zero visibility along Interstate 10 near Ina Road resulting in an accident. A tractor trailer drove into the median and flipped as a result on the heavy rainfall. The driver sustained minor injuries and was treated on scene.

Thunderstorm Wind, Pima

When
August 16, 4:15 PM MST to 4:45 PM MST
Where
Pima County, 4.14 mi E of Rillito to 1.85 mi SW of Cortaro
Measured
60 kt (69 mph) estimated gust
Property damage
$250,000
Reported by
NWS Employee
Coordinates
32.430, -111.080

Thunderstorms winds in Marana downed numerous trees from the Dove Mountain Community to Continental Reserve. A few trees were downed on homes with only minor damage sustained to roofs. The most significant damage occurred along Ina Road where 18 power poles were downed. Some poles fell on businesses and fences, and one fell on a moving commercial vehicle. Ina Road was closed for several hours, effectively isolating people in area businesses, parking lots and homes from the rest of the community.

Flash Flood, Pima

When
August 16, 4:15 PM MST to 5:00 PM MST
Where
Pima County, 3.98 mi NNE of Cortaro to 4.33 mi SE of Rillito
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.400, -111.046

Heavy rainfall amounts of 1 to 2 inches in less than 20 minutes resulted in widespread flash flooding near the Dove Mountain Community and Marana. Several streets were impassable for nearly an hour as water rushed through flooded washes and ditches. Notable road closures included Tangerine Road and Camino de Manana.

Flash Flood, Pima

When
August 16, 4:50 PM MST to 5:50 PM MST
Where
Pima County, 1.13 mi NNW of Jaynes to 2.38 mi ENE of Cortaro
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.316, -111.036

Heavy rainfall amounts of 1 to 2 inches resulted in flash flooding and several road closures across the Marana area. Flooding washes and ditches resulted in the closure of Cortaro Road from Thornydale Road to Interstate 10. Several additional neighborhood roads were flooded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344898, 341691, 341716, 341732.